Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 24, 2018, 6:36 PM EDT for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2018, 6:36 PM EDT (22:36 UTC)
- Expired
- Jul 24, 2018, 9:28 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:45 PM EDT | FLASH FLOOD | 2 N Sugar Grove, NC | LAUREL BRANCH OUT OF ITS BANKS IN VILAS. FLASH FLOODING BEGAN AROUND 615 PM AND CONTINUED UNTIL AROUND 645 PM. NO ROAD CLOSURES REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
892
WGUS51 KRNK 242236
FFWRNK
NCC009-189-VAC077-250430-
/O.NEW.KRNK.FF.W.0045.180724T2236Z-180725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
636 PM EDT TUE JUL 24 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Watauga County in northwestern North Carolina...
Ashe County in northwestern North Carolina...
Western Grayson County in southwestern Virginia...
* Until 1230 AM EDT
* At 636 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Beech Mountain.
This includes The following Location Appalachian State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3636 8180 3634 8177 3634 8171 3641 8174
3647 8170 3653 8171 3659 8168 3666 8155
3671 8154 3674 8137 3676 8119 3657 8133
3657 8135 3655 8135 3612 8167 3611 8181
3616 8183 3621 8191 3626 8189 3629 8192
$$
KK2 follow-up statements
170
WGUS71 KRNK 242342
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
742 PM EDT TUE JUL 24 2018
NCC009-189-VAC077-250430-
/O.CON.KRNK.FF.W.0045.000000T0000Z-180725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Ashe NC-Grayson VA-
742 PM EDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
WATAUGA...ASHE AND WESTERN GRAYSON COUNTIES...
At 734 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen in several locations. The public reported flooding along
Laural Branch near Vilas in Watauga county. Watch for flooding
near Fox Creek and Big Wilson creek in Grayson county.
Some locations that will experience flooding include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Beech Mountain.
This includes The following Location Appalachian State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3636 8180 3634 8177 3634 8171 3641 8174
3647 8170 3653 8171 3659 8168 3666 8155
3671 8154 3674 8137 3676 8119 3657 8133
3657 8135 3655 8135 3612 8167 3611 8181
3616 8183 3621 8191 3626 8189 3629 8192
$$
KK546
WGUS71 KRNK 250128
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
928 PM EDT TUE JUL 24 2018
NCC009-189-VAC077-250137-
/O.CAN.KRNK.FF.W.0045.000000T0000Z-180725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Ashe NC-Grayson VA-
928 PM EDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING FOR WATAUGA...ASHE AND WESTERN GRAYSON
COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3636 8180 3634 8177 3634 8171 3641 8174
3647 8170 3653 8171 3659 8168 3666 8155
3671 8154 3674 8137 3676 8119 3657 8133
3657 8135 3655 8135 3612 8167 3611 8181
3616 8183 3621 8191 3626 8189 3629 8192
$$
KKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:12 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 24, 3:12 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 312 PM EDT Tue Jul 24 2018 .SYNOPSIS... Upper level low pressure will continue to be the primary weather concern through Wednesday, bringing cloudy skies and scattered showers and thunderstorms. This low pressure will begin to weaken and move out to provide much improved conditions for Thursday and Friday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 300 PM EDT Tuesday... Pattern persists regarding deep upper trough that has been in place over the Eastern CONUS for the past several days. Thus far, the forecast area has missed the bulk of the heaviest rainfall associated with this feature. Since the situation for Tuesday is nearly identical to the past few days, there is not much justification to stray too far from a persistence forecast. Therefore, limited coverage of showers and thunderstorms right now will increase going forward, will begin to drop around sunset, and should be fairly isolated by midnight. Low stratus and fog will again be possible during the overnight hours. The pattern will begin to change some on wednesday as the trough weakens, however plenty of moisture will still exist to maintain some isolated coverage of showers through the morning with again, another increase in coverage during the afternoon hours, however, at this point, expecting said coverage to be much less than previous afternoons. Severe threat is minimal due to insufficient surface heating and is mirrored by SPC outlooking only for general thunder both days. Flooding remains the main threat for the forecast area for today with WPC having a slight chance for excessive rainfall for the second consecutive day, covering most of the forecast area. While some areas are likely to see a decent amount of rain, forecast models are not as impressive as yesterday regarding large amounts in any particular location which is what prompted the watch. Therefore, while any very heavy downpours occurring in a very short period of time could still become problematic and will be monitored for, watch issuance at this time does not appear . && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 300 PM EDT Tuesday... Mid/upper-level pattern undergoes transition Wednesday night through Thursday, as the upper-level low responsible for days of showers and thunderstorms over the eastern U.S. is expected to deamplify and lift into the Northeastern CONUS. The mid-Atlantic and Appalachians and the northern Carolinas then project to be in a broad cyclonic flow aloft, on the southern periphery of a upper-level low to be centered over northern Lake Superior. Weak surface high pressure builds in Thursday affording a brief reprieve from cloudy and wet conditions, before a weak shortwave trough and associated surface cool front then progress across the region for Friday. May still be some leftover showers early Wednesday night mainly from the WV/VA border eastward as the upper low exits, but should trend dry by midnight. With high pressure building in, weak to calm surface winds for the overnight combined with rather damp ground could prove to be a favorable environment for patchy fog even away from river valleys. Not currently thinking dense fog but will include patchy fog for Wednesday night for most locales. As mentioned, looks like Thursday into Thursday night should be generally uneventful for many. If there is one area that may see a renewed chance for showers or thunderstorms, it's along a lee trough/wind shift line progged by the GFS from about Fredericksburg VA southwest into the Reidsville NC area eastward. Prospects for rain overall are pretty low though and will keep PoPs no higher than lower end of Chance (25-30%) during the afternoon. Thursday night looks dry however. Friday looks the more active of the period, with a cold front approaching from the west. That being said, there's still some level of uncertainty inherent in recent and today's 12z guidance on timing the front eastward. In fact today's guidance has slowed the front down about 6 hrs, opting for a mid-afternoon through overnight eastward progression. There's enough, albeit waning instability progged between the lower GFS and the higher NAM to support at least garden variety thunderstorms. Deep-layer wind shear profiles is mostly unidirectional speed shear with values between 20-30 kts, though the strongest wind shear lags the frontal zone where the better 700-500 mb winds should lie. There's also a considerable amount of dry air in mid-levels that's forecast in BUFKIT soundings, with dry entrainment as another potential limitation. Not quite an ideal setup for strong/severe thunderstorms given the unfavorable timing of the frontal lift offset from peak heating and the dry entrainment, but still enough uncertainty to at least keep that possibility open. As the front moves into Southside and the upper NC Piedmont, it's low-level thermal gradient begins to slow and stall as it moves into eastern VA, suggesting that at least some chances for lingering overnight showers in southeastern sections is warranted. Temperatures overall are within a few degrees of normal for late July. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 300 PM EDT Tuesday... Overall a rather unsettled period for the extended, spanning from this coming weekend into early next week. Stalled front from late Friday night will drift eastward into Saturday, still serving as a focus for some showers or thunderstorms mainly south of the Roanoke River into the NC counties. On Sunday, that stalled front then begins to return back northward in response to a shortwave trough pinwheeling around the broad longwave trough aloft. Should have increasing PoPs toward solid Chance/low Likely for Sunday. Monday into Tuesday, digging trough energy into the Mississippi Valley projects to bring a south-southwesterly tap of Gulf moisture northeastward across the eastern third of the country. PoPs were kept at high Chance/low-Likely range for early next week as we may be looking at daily rain chances again. Temperatures stay about near normal for the weekend, but then tend near to below normal for early next week - below normal particularly on the highs with abundant cloud cover. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 200 PM EDT Tuesday... The deep trough over the eastern CONUS will continue to be the weather maker for the forecast period. As has been the case the past several days, variable ceilings and showers and thunderstorms will continue to be of concern to aviation interests. Expect most locations will be at sub-VFR for the bulk of the forecast period, but could see some VFR conditions during the afternoon hours before the storms begin firing up in the region. Coverage of storms will diminish during the overnight hours but any VFR conditions will again fall below CAT mainly in low ceilings, but some fog will be possible again this evening as well. Extended Aviation: Beyond the forecast period on Wednesday, expect much of the same during the afternoon, however by this time the upper low will have begun to fill and will start to become absorbed in the prevailing flow. Coverage of showers and storms will become noticeably reduced and a marked improvement to the conditions should be apparent by Thursday. VFR conditions should be fairly prevalent, however, still can not rule out some typical summertime, isolated showers and thunder during the afternoon hours. Also, saturated soil conditions could still lead to some low stratus/fog the next couple of nights. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JR NEAR TERM...JR SHORT TERM...AL LONG TERM...AL AVIATION...JR
Hazardous weather outlook, Jul 24, 3:11 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 311 PM EDT Tue Jul 24 2018 VAZ007-WVZ042>044-507-508-251915- Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 311 PM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>005-018>020-VAZ009>020-022>024-032>034-043-251915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Henry- 311 PM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered heavy rain producing showers and storms may yield isolated occurrences of flash flooding this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ035-044>047-058-059-251915- Caswell-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 311 PM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Scattered heavy rain producing showers and storms may yield isolated occurrences of flash flooding today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Localized heavy rain producing showers and storms may yield isolated occurrences of flash flooding on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 4:34 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT TUE JUL 24 2018
VAZ010-WVZ042-043-242130-
Bland-Mercer-Summers-
434 PM EDT TUE JUL 24 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
BLAND...SOUTHWESTERN SUMMERS AND MERCER COUNTIES...
Until 530 PM EDT.
At 434 PM EDT, a strong thunderstorm was located over Princeton,
moving north at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Camp Creek.
This includes The following Location Mercer County Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3751 8124 3751 8121 3758 8119 3760 8114
3759 8109 3761 8106 3763 8107 3764 8107
3769 8098 3729 8097 3727 8101 3726 8099
3725 8103 3723 8120 3749 8127
TIME...MOT...LOC 2034Z 173DEG 17KT 3732 8110
KKSpecial weather statement, Jul 24, 4:48 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
448 PM EDT TUE JUL 24 2018
NCZ001-018-VAZ015-242145-
Ashe-Watauga-Grayson-
448 PM EDT TUE JUL 24 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
WATAUGA...NORTHWESTERN ASHE AND SOUTHWESTERN GRAYSON COUNTIES...
Until 545 PM EDT.
At 447 PM EDT, a strong thunderstorm was located over Reese, moving
north at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Whitetop...
Sugar Grove...
Ashland...
Nella...
and Flatwood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3630 8191 3635 8184 3636 8180 3634 8177
3634 8171 3641 8174 3643 8172 3646 8171
3647 8170 3653 8171 3657 8168 3659 8168
3661 8165 3662 8162 3664 8161 3666 8157
3666 8147 3623 8174 3626 8190 3628 8191
TIME...MOT...LOC 2047Z 188DEG 10KT 3632 8181
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:54 AM EDT | Special Weather Statement | RNK | Yadkin | 66 min |
| Jul 24, 11:14 AM EDT | Special Weather Statement | RNK | Yadkin | 61 min |
| Jul 24, 1:00 PM EDT | Areal Flood Advisory | RNK | Rockingham, Stokes | 3 hr |
| Jul 23, 8:13 PM EDT | Special Weather Statement | RNK | Alleghany | 62 min |
| Jul 23, 8:52 PM EDT | Special Weather Statement | RNK | Appomattox | 23 min |
| Jul 23, 8:53 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Jul 24, 7:22 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell, Wythe | 2 hr |
| Jul 24, 7:53 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, Halifax, Pittsylvania, City of Lynchburg | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2018Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.